Sunday, March 13, 2011

When Medications are Dangerous: My Weekend

I saw my headache specialist, Dr. R, on Friday. Since 2001, he has been given the honor of being named one of America's Top Doctors in his specialization by his peers. He does not take insurance. He is heavily involved in research in the Migraine field. With other headache specialists, I always had my guard up, always second guessed, always questioned, and always talked something to death if I was uncomfortable with it, which is what a smart patient should do as I discussed in Reading "YOU: The Smart Patient" As A Migraineur. As Dr. R is the fourth neurologist  and third headache specialist I have seen, I know how different he is from the rest. He is a cut above. His manner is professional, but extremely compassionate. He is knowledgeable and always seems to have a new treatment idea up his sleeve. He educates his patients, in office, with handouts, through his website where he posts the latest research, and through his doctor's blog.  I do not trust doctors as a rule, but in the year and three months I have been a patient, Dr. R has gained my trust.

At my appointment on Friday, I forgot one important thing. Dr. R may be one of the top Migraine/headache experts, but he is not the expert on me. I am. When I sat down in front of his desk on Friday with George, we engaged in conversation, and went over my typed outline point by point (which includes a summary of my symptoms, details and questions). As we talked, he recommended a medication for me to try.

Let me preface this by saying, I am extremely sensitive to medications. The road to finding that out has been a scary one. It started with my first neurologist who tried me on two medications that caused me to have panic attacks and to be suicidal. The neurologist thought I had some sort of mental illness and when I went to a psychiatrist, the psych took me off the medications and the side effects resolved. I wasn't mentally ill; my body simply could not tolerate the medications.  I learned the valuable lesson that I need to do my own research and keep my own records. I even bought a Nursing Drug Handbook and now when I start a new medication, George and I read any and all possible side effects together.

Five and a half years and more than 60 medications later, I have had my share of bad reactions to medications. Going into my appointment with Dr. R on Friday, I knew all the medications and classes of medications I cannot take and why. But, for some reason, in a moment of stupidity, I forgot that I know myself better than any doctor, even one as knowledgeable as Dr. R. He suggested a medication and I felt uneasy about his plan, but because I have so much trust in him, I did not question him or speak what my gut was saying. My gut was screaming: "This is a horrible  idea!" I have tried three medications in the same class of medications he recommended. And each medication gave me some sort of horrifying effect: hallucinations, panic attacks ect. But, for some reason, I did not speak up. The fact that he had prescribed an extremely tiny dose was of some comfort to me. So, Saturday morning, I woke up and took the sliver of this medication. To give you an idea of it's size, here is a photo:

Top pill is the size I took (roughly a quarter of the middle pill). Middle pill is the size of the pill I quartered (smallest dose this medication comes in). Bottom is the size of my mulit-vitamin just for size comparison.

My body revolted. To date, this was the scariest reaction I have ever had to a medication. Sure, I had milder side effects such as nausea and hot/cold flashes and more severe side effects such as, I remember when my feet started tingling; later I was unable to will my arms and legs to move. As the medication started to peak in my blood stream, the torture began. I only remember bits and pieces of what happened. So, what I am telling you is mostly from George's perspective. He says I lost touch with reality. He says I screamed most of the day: a "tortured scream." George says I was confused and kept asking where I was and who he was. My words were jumbled. I was hostile. I was yelling at and hitting him. I was threatening to kill myself and I told him I would if he left me alone. He believed me. I said someone else had taken me over. I have vague recollections of feeling like I would be present and then someone else would step in and I have black parts in my memory.

George called Dr. R's office, but they were out of the office and do not have an answering service. George has since told me that when he mentioned the ER, I got more violent. I am not surprised. I am not a fan of the ER or the doctors there, but that is for another post. George gave me medication that calmed me enough to sleep fitfully through the rest of the "peak" hours and he did not end up taking me to the ER. So, to sum it up, the sliver of this tiny green pill did not agree with my body. As the half life of this medication is 96 hours, I am still suffering the side effects but in a not as severe as yesterday.  I feel like someone is inside of me, running on a treadmill. I still feel agitated. I did not sleep but a couple hours last night. I sometimes get confused. My anxiety level is through the roof.

What did I learn? Trust my gut. All the way home from our appointment on Friday, I told George how I did not want to take the medication because of my history but was willing to try it if it would help. And we both thought that the dose was so small, if I got any side effects, they would be mild or at worst case moderate. We had discussed me not starting the medication until Monday so that I could enjoy my weekend with George. However after reading the list of potential side effects, we ultimately decided it would be safer if I tried it while he was home as a precaution because of the reactions I had to the three other medications in the same class of drugs. I am so glad I did. If I had taken this medication on Monday, I can say almost for certain that I would have died at my own hand under the influence of this medication. I say this because I have black parts of my memory of when George said I was threatening to kill myself. He is shaken by this as he feels that had I taken this medication when I was alone, I may not have survived the side effects. I am sure there are people who may think I am being dramatic, but I am not. And I'm sharing this scary event so that others might learn from my experience.

The lesson here for me and for anyone who takes prescription medication is to research, read, question and trust our gut.  As I described earlier, I am a good communicator with my doctors and usually very conscientious, but on Friday I failed myself. I should have asked more questions and I should have discussed more of my concerns about the reactions I had to other medications in this class. I read the black box warnings on this medication that it can increase the risk of suicidal thinking and behavior, and I'm glad we heeded that warning by having me take the medication with George present. Migraineurs tend to come in contact with many medications because the process of finding a preventative and even abortive and rescue medications is trial-and-error.  We can't know how our bodies will be affected by each medication as side effects listed in nursing drug handbooks or leaflets from our pharmacies are only possible side effects. Therefore, we must not let our guard down and must be diligent when it comes to taking medications..

Please read this important article by Teri Robert on medication safety. I just re-read it, and I am glad I did. 11 Tips for Using Migraine Meds Safely

2 comments:

  1. Oh Kelly,

    What a severe reaction you had! How awful and frightening! What a blessing that George and God were with you.

    Thank you for sharing this very personal, very critical story as all of us need to be vigilant in our care and what we put in our bodies.

    I pray you'll be ok as you wait for this medicine to leave your system.

    Hugs, Tonya

    ReplyDelete
  2. Kelly, I'm so sorry that you had such a horrible reaction to that medication, and that I'm just now getting back to catching up on blog-reading. Thank you for sharing your story, and for reminding us all to listen to our gut and have open discussions with our doctors about medications. Blessings, dear one.

    ReplyDelete